rss
BMJ Case Reports 2011; doi:10.1136/bcr.11.2011.5093
  • Reminder of important clinical lesson

Running a risk? Sport supplement toxicity with ephedrine in an amateur marathon runner, with subsequent rhabdomyolysis

  1. Rhys Rhidian
  1. Department of Critical Care, City Hospital, Birmingham, UK
  1. Correspondence to Dr Rhys Rhidian, rrhidian{at}doctors.org.uk

Summary

A 36-year-old man presented to the emergency department acutely unwell after being found collapsed while running a halfmarathon. He presented with a reduced Glasgow coma score, was tachycardic, agitated, hypoxic and profusely sweating. He had taken a ‘supplement’ given to him prior to the race by a friend, as he was concerned about not finishing. This contained both caffeine and a large dose of ephedrine (60 mg in total). After initial resuscitation he was intubated, and was transferred to critical care. He subsequently developed rhabdomyolysis, requiring haemofiltration.

Footnotes

  • Competing interests None.

  • Patient consent Obtained.

Register for free content

The full text of all Editor's Choice articles and summaries of every article are free without registration

The full text of Images in ... articles are free to registered users

Only fellows can access the full text of case reports (apart from Editor's Choice) - become a fellow today, or encourage your institution to, so that together we can grow and develop this resource

Don't forget to sign up for content alerts so you keep up to date with all the case reports as they are published, and let us know what you think by commenting on the Editor's blog

Navigate This Article